Hail, Herkimer
- When
- August 18, 2:02 PM EST
- Where
- Herkimer County, 2.45 mi NE of West Schuyler
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.120, -75.110
Quarter size hail was reported near Windfall during a thunderstorm.
Isolated thunderstorms developed well in advance of an approaching cold front from the northwest late Monday afternoon on August 18th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Isolated thunderstorms developed well in advance of an approaching cold front from the northwest late Monday afternoon on August 18th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 18, 1:50 PM EST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 250 PM EDT MON AUG 18 2008 .SYNOPSIS... A STRONG COLD FRONT WILL MOVE NORTHWEST TO SOUTHEAST ACROSS OUR FORECAST AREA TONIGHT. BY TOMORROW...LARGE HIGH PRESSURE WILL BUILD SOUTH FROM HUDSON BAY AND BRING THE COOLEST AIR MASS SINCE LAST MAY THROUGH WEDNESDAY. THIS HIGH PRESSURE WILL CONTROL OUR WEATHER THROUGH THE BALANCE OF THE WEEK. TEMPERATURES WILL WARM BY THE END OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... ATMOSPHERE WAS CAPPED BUT APPEARS TO BE LOSING IT AS SCATTERED CELLS HAVE ERUPTED ACROSS CENTRAL NEW YORK. SATELLITE PICTURES NOW INDICATE A HEALTH CU FIELD ACROSS MOST OF OUR REGION. SBCAPES APPROACHING 2000 J/KG IN SOME CASES AND THE LOW LEVEL SHEAR WILL INCREASE AS A STRONG COLD FRONT...STILL ACROSS SOUTHERN CANADA...CONTINUES TO MAKE STEADY PROGRESS SOUTHWARD. MID LEVEL LAPSE RATES WILL STEEPEN AS WELL. DEWPOINTS WERE CREEPING UPWARD IN THE MID HUDSON VALLEY...AS SOUTHERLY BREEZE POOLS MOISTURE UP FROM THE SOUTH. SPC ALREADY HAS ISSUED A MESOSCALE DISCUSSION (SWOMCD) AND BGM JUST ISSUED A SEVERE. THE POSSIBILITY OF A WATCH IS THERE. THE STRONG COLD FRONT WILL PRODUCE LOW LEVEL CONVERGENCE ON ITS OWN IT MOVES SOUTH. THERE APPEARS TO BE A PRE-FRONTAL TROUGH LINED UP ACROSS THE HUDSON VALLEY..ARCING BACK ACROSS NORTH CENTRAL PA. MORE CELLS MIGHT FIRE UP ALONG THIS LINE. STAY TUNED. REGARDING OVERNIGHT LOWS...WENT WITH A BLEND OF MACHINE GUIDANCE WITH LOCAL TWEAKS WHERE NEEDED. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... THIS IS THE MUCH EASIER PORTION OF THE FORECAST. HIGH PRESSURE WILL BUILD IN FROM THE HUDSON BAY REGION. BOTH MODELS FORECAST H850 TEMPS TO DROP AS LOW +2C ACROSS OUR NORTHERN AREAS...+6C OVER OUR HEADS...+8C OUR SOUTHERN MOST AREAS BY TUESDAY EVENING. TEMPERATURES UPSTREAM SUPPORT THIS IDEA...SURFACE ONES ARE ONLY IN THE 50S TO THE NORTH OF THIS FRONT WITH H850 TEMPS AROUND +03. THE FRONT WILL SWEEP ON BY WITH ANY RESIDUAL SHOWERS ENDING EARLY TUESDAY. IMPRESSIVE LOW LEVEL COLD ADVECTION WILL TAKE PLACE THROUGHOUT THE DAY...PRODUCING SOME INNOCUOUS STRATUS-CU CLOUDS OF ITS OWN. THE MODELS SUGGEST THAT MOST PLACES MIGHT NEVER LOOSE A BREEZE TUESDAY NIGHT. EVEN SO...TEMPERATURES LOOK TO TUMBLE TO AROUND 50 IN THE TRI-CITY AREAS...40S ELSEWHERE...EXCEPT UPPER 30S ACROSS THE ADIRONDACKS...WITH A FEW POCKETS OF MID 30S AND FROST POSSIBLE. THE BREEZE MIGHT BE ENOUGH TO PREVENT THE FORMATION OF FROST BUT IT WILL BE CLOSE. FOR NOW...WILL MENTION IN OUR HAZARDOUS WEATHER OUTLOOK BUT CERTAINLY NOT IN THE ZONES. A BEAUTIFUL SUNNY DAY ON TAP FOR WEDNESDAY. TEMPERATURES WILL RECOVERY NICELY FROM THE MORNING CHILL...REACHING INTO THE LOWER 70S VALLEY LOCATION...60S ELSEWHERE...STILL A BIT BELOW NORMAL. ONE MORE COOL NIGHT IS EXPECTED WEDNESDAY NIGHT AS THE SURFACE HIGH PRESSURE CRESTS OVER THE REGION. THIS WOULD BE THE IDEAL RADIATIONAL NIGHT WITH A MAINLY CLEAR SKY AND LIGHT WIND. BY THIS TIME THOUGH...H850 TEMPERATURES ARE SLATED TO WARM QUITE A BIT...BACK OVER 10C SO NOT SURE HOW MUCH IF ANY FROST WOULD TAKE PLACE. NO MENTION OF IT NOW (OTHER THAN THE HWO). WENT WITH BLEND OF MACHINE GUIDANCE REGARDING DAYTIME HIGHS/OVERNIGHT LOWS. && .LONG TERM /THURSDAY THROUGH SUNDAY/... WILL BE UPDATED SOON. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... CONVECTIVE TEMPERATURE HAS BEEN WELL SURPASSED AND CU/CB HAS DEVELOPED OFF THE TERRAIN YET NO REFLECTIVITIES PER THE LATEST RADAR SCAN AS OF 17Z. WELL ADVERTISED COLD FRONT WAS PROGRESSING NICELY ACROSS CENTRAL ONTARIO/QUEBEC WITH A LINE OF CONVECTION. PRECEDING THIS FRONT...LAKE CONVERGENCE AND ELEVATION FACTORS COULD TOUCH OFF SOME SHRA/TSRA THIS AFTERNOON. THEN WE WILL LIKELY AWAIT FOR THE FRONT TO PROVIDE A MORE ORGANIZED SHRA/TSRA BETWEEN 05Z-12Z FROM NORTH TO SOUTH. FROPA OCCURS FOR KPOU BY 15Z TUESDAY AS HIGH PRESSURE BUILDS IN AND MODERATE STRONG NORTHERLY WIND PREVAILS. OUTLOOK... WED THRU SAT...VFR...NO SIG WX. && && .HYDROLOGY... NO SIGNIFICANT HYDRO PROBLEMS ANTICIPATED THROUGH THE REMAINDER OF THIS WEEK. SHOWERS AND THUNDERSTORMS WILL IMPACT THE REGION THROUGH TONIGHT AS A RATHER STRONG COLD FRONT SLIDES SOUTHWARD TONIGHT. LOCALIZED AMOUNTS OVER AN INCH ARE POSSIBLE. RIVERS WILL SEE SOME INCREASES IN FLOW AND WE HAVE ADJUSTED SOME OF THE AHPS GRAPHS ACCORDINGLY...BUT ALL REMAINING WITHIN THEIR BANKS. DRY WEATHER THEN TAKES HOLD FROM LATE TUESDAY INTO AT LEAST FRIDAY WITH RIVER LEVELS RECEDE. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...HWJIV NEAR TERM...HWJIV SHORT TERM...HWJIV LONG TERM...(COMING LATER) AVIATION...BGM HYDROLOGY...BGM
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
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 241 PM EDT MON AUG 18 2008 NYZ038-181930- SOUTHERN HERKIMER NY- 241 PM EDT MON AUG 18 2008 ...STRONG THUNDERSTORMS IN SOUTHERN HERKIMER COUNTY... AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A NARROW LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF POLAND TO 11 MILES NORTHWEST OF FRANKFORT TO 15 MILES WEST OF FRANKFORT...OR ALONG A LINE EXTENDING FROM UTICA TO 8 MILES SOUTHWEST OF UTICA...AND MOVING EAST AT 21 MPH. THUNDERSTORMS WILL BE NEAR... POLAND AND COLD BROOK BY 305 PM NEWPORT BY 310 PM FRANKFORT BY 315 PM FRANKFORT BY 320 PM HERKIMER AND MIDDLEVILLE BY 325 PM 9 MILES NORTHWEST OF LITTLE FALLS BY 330 PM THIS IS A DANGEROUS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. TRAVEL ALONG THE NEW YORK STATE THRUWAY WILL BECOMING HAZARDOUS DUE TO THE HEAVY RAINFALL. BGM WWW.WEATHER.GOV/ALBANY
The Ft Drum radar (KTYX), 84 km away, was scanning. The volume nearest the first event began at 19:01 UTC.
2 hail. Local standard time, as filed.
Quarter size hail was reported near Windfall during a thunderstorm.
Quarter size hail was reported near Granville during a thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130550, 130551.